Guest post by Ilana Kersch, MS RD CDN, Senior Dietitian at the Mount Sinai Hospital. Ilana works as part of the inpatient liver transplant team in conjunction with the Recanati Miller Transplant Institute, and provides nutrition care for patients pre- and post-hepatobiliary surgery.
In recent decades, non-alcoholic fatty liver disease (NAFLD) has become an important cause of liver disease in the US due to its association with rising prevalence of obesity and type 2 diabetes. It is estimated that approximately 30% of the US population now has some degree of non-alcoholic fatty liver, and ~2- 5% of the population have fatty liver which has progressed to non-alcoholic steatohepatitis (NASH). If untreated, NAFLD and NASH can progress to liver cirrhosis and malignancy, and is quickly becoming a major indication for listing for liver transplant. Read more
Every year, more than 1 million Americans develop liver damage caused by prescription and over-the-counter drugs, and dietary and herbal supplements. The condition, known as drug-induced liver injury (DILI), can result in severe liver disease that requires transplantation. There are no tests to predict who is at risk, or to help physicians make an early diagnosis, which would prevent progressive liver damage.
Drug-induced liver injury (DILI) is the single most common reason for regulatory actions concerning drugs, including failure to gain approval for marketing, removal from the market place and restriction of prescribing indications.
DILI is also a significant cause of morbidity and mortality in many patient populations. Due to its idiosyncratic nature, variable presentation and the vast number of potential causative drugs as well as herbal and dietary supplements, DILI is often diagnosed late in its course when patients have severe liver disease. DILI, including acute liver failure requiring liver transplantation, can happen anytime to anyone taking medications, even over the counter medications. Unfortunately, there are no tests to predict who is at risk nor to diagnose this problem. Read more